Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 9, NWS Aberdeen, SD

June 8, 1999Corson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 8, 1999, 6:54 PM MDT for Corson County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1999, 6:54 PM MDT (00:54 UTC)
Expired
Jun 8, 1999, 8:00 PM MDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 6:45 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3431 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 090055
TORABR
SDC031-090200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
754 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 800 PM MDT (900 PM CDT)

* AT 653 PM MDT... ABERDEEN DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A TORNADO 37 MILES EAST OF LEMMON OR 10 MILES SOUTH OF
  MCINTOSH MOVING NORTHEASzT AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  MCINTOSH             AT 705 PM MDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

TK/KH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 8, 2:00 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT TUE JUN 8 1999

SOUNDING LIKE A BROKEN RECORD...FCST CONCERNS TAFTN DEAL WITH
IMPENDING CONVECTION. TSTORMS THIS MORN HAVE PUT OUT A BNDRY THAT
RUNS FROM NRN IOWA TO SERN SD...THEN NW INTO CENTRL SD. STORMS
FIRING ALONG BNDRY IN SRN MN ATTM...AND EXPECT STORMS TO BEGIN
FIRING ALONG CONVERGENCE ZONE IN WRN SD IN THE NEAR FUTURE. NSHARP
ETA FCST SNDG FOR ABR FOR 00Z TNT SHOWS A CAPE OF NR 4700 J/KG...-12
LI...NO CAP AND WBZ AROUND 8790. NGM FCSTD SNDG NOT AS SVR...BUT
AGAIN NGM UNDERFCSTING LOLVL MOIST RETURN. BY 00Z THTA-E RIDGE NOSES
INTO WCNTRL SD AND MOVES EAST DURING NIGHT. ALSO...7H VORT MAX
ROTATES INTO STATE AT 06Z AND EXITS BY 12Z...THEN REMAINDER OF CWA
REMAINS IN NVA AT 7H. MDL DIFFERENCE SHOWS UP AT 24 HRS. ETA CONTS
TO SLIDE LOW AND ASSOC TROF TO THE EAST...WHILE NGM HANGS UP
LOW...KEEPING MOST OF OUR CWA IN THE WARM SECTOR. WITH NO JET STREAK
DIGGING INTO WRN TROF...WOULD TEND TO BELIEVE THE MORE PROGRESSIVE
ETA/AVN SOLN OF MOVING SYSTEM THROUGH. WILL CONT TO HIT POPS HARD
TNT AND MENTION SVR AND HEAVY RAIN. FOR WED...WILL KEEP MENTION OF
TSRA...BUT WILL LOWER POPS IN NWRN CWA AS WK HIGH PRESSURE MOVES IN
BEHIND SYSTEM. HIGH CONTS TO BUILD INTO NRN PLAINS KEEPING NEXT LOW
PRESSURE SYSTEM SUPPRESSED TO THE SOUTH. WK CAA SHOULD ALSO HELP TO
STABILIZE THE ATMOS. WILL GO FOR A DRY FCST WED NIGHT AND THUR.
TEMPS WILL BE 5 TO 10 DEGREES COOLER ON THUR THAN WED WITH MUCH
NICER(DRIER) DWPTS.

.EXTENDED FORECAST...
MRF...ECMWF...AND CANADIAN MODELS IN BASIC AGREEMENT THIS EXTENDED
FORECAST PERIOD ON TRYING TO SLOWLY LIFT OUT PERSISTENT WESTERN U.S.
TROUGH UNDER INFLUENCE OF BUILDING RIDGE ALONG WEST COAST. REMNANTS
OF THIS TROUGH WILL REMAIN THROUGH SATURDAY AS IT LIFTS OUT...WITH A
SERIES OF WEAK-MODERATE SHORTWAVES PUSHIHG THROUGH NORTHERN PLAINS
AND WILL LIKELY CONTINUE TO FIRE LATE AFTERNOON-EVENING CONVECTION
THROUGH SATURDAY. UPPER RIDGE INFLUENCE NOT VERY STRONG BY
SUNDAY...BUT SURFACE HIGH TO THE WEST SHOULD CUT OFF MOIST LOW LEVEL
SOUTHERLY FLOW...SO WILL INDICATE DRY FOR SUNDAY. FMR TEMPS APPEAR
REASONABLE AND FOLLOWED.

.ABR...NONE.
HINTZ/LORENS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:30 PM MDTSevere Thunderstorm WarningABRCorson50 min
Jun 8, 8:33 PM MDTTornado WarningABRCorson32 min
Jun 8, 9:56 PM MDTSevere Thunderstorm WarningABRClark64 min
Jun 8, 10:35 PM MDTSevere Thunderstorm WarningABRHamlin50 min
Jun 8, 10:45 PM MDTSevere Thunderstorm WarningABRSpink50 min
Jun 8, 10:58 PM MDTSevere Thunderstorm WarningABRClark62 min
Jun 8, 11:24 PM MDTSevere Thunderstorm WarningABRBrown66 min
Jun 8, 11:55 PM MDTSevere Thunderstorm WarningABRCodington65 min
Jun 8, 11:57 PM MDTSevere Thunderstorm WarningABRDeuel63 min
Jun 9, 12:03 AM MDTSevere Thunderstorm WarningABRGrant62 min
Jun 9, 1:05 AM MDTSevere Thunderstorm WarningABRGrant50 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.